Thunderstorm Wind, Ashtabula
- When
- June 21, 2:48 PM EST
- Where
- Ashtabula County, 2 mi NE of Andover
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.641, -80.543
Multiple trees down two miles NE of Andover.
Low-level convergence along an eastward-moving surface trough axis contributed to the development of scattered thunderstorms over northern Ohio during the afternoon and early evening of the 21st. Vertical wind shear was weak.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Low-level convergence along an eastward-moving surface trough axis contributed to the development of scattered thunderstorms over northern Ohio during the afternoon and early evening of the 21st. Vertical wind shear was weak. However, moderate instability and DCAPE amidst steep low-level lapse rates near 7.5C/km to 9.5C/km allowed multiple thunderstorms to generate damaging straight-line winds. There were also several instances of penny to quarter-size hail. In addition to the severe winds and hail, heavy rain over Holmes and Wayne Counties produced flooding as observed rainfall totals reached as much as 4 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 21, 12:44 PM EST, 2 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Cleveland OH 144 PM EDT Sun Jun 21 2020 .SYNOPSIS... Low pressure will move northeast across the Upper Great Lakes region on Sunday. Another shortwave trough will move northeast out of the central Great Plains on Tuesday. An associated area of low pressure will move across the area on Tuesday, moving a cold front across the area Tuesday night. High pressure will build across the area for Thursday and Friday. && .NEAR TERM /THROUGH MONDAY/... Plenty of sunshine for the first part of the day with temperatures reaching mid 80s across much of the area by noon. Have bumped temps up a degree or two for highs, especially at ERI where temps were already 87. Still anticipate a lake breeze to kick in this afternoon that will help generate convection. Meanwhile across the area temperatures continue to approach the convective temp so would expect discrete convective cells to develop over the next couple hours. Should storms sustain a strong updraft, than strong gusty winds with heavy rain are the main threats given DCAPES >1000J and LCLs > 1500 m. PWATs will be under 1.5" for much of the area until the disturbance to the sw moves into the area later this evening/overnight. Prev Discussion... Looking at a warm start to the first full day of summer with highs in the upper 80s. Convective temperatures are in the low to mid 80s, so would expect discrete cells to pop up by around to just after noon and expand in coverage as the afternoon progresses. The main focus for development will likely be along a well defined lake breeze this afternoon, with subsequent outflow boundaries triggering additional development. Overall expect widely scattered showers and thunderstorms today with increasing coverage into the afternoon and early evening given weak but sufficient forcing in a moist and unstable airmass. Lapse rates and deep layer shear magnitudes will limit storm strength, but with boundary interactions could support some strong updrafts or two. Main threat will be gusty downpours. General flow is light out of the SW, so looking at slow storm motions and storm propagations opposite storm motions. This could favor some repeating/training storms especially focused on boundaries. For this evening focus will be on upstream convection. Broad cyclonic flow aloft over the northern plains with weak ridging over the area drifting east. A weak disturbance over IL this morning will move northeast into OH later today and tonight. This weak feature will continue convection overnight with increase moisture advection push PWATs to 1.75". However, the best instability will have waned after dark so only elevated convection expected. The remnants of this feature will linger over the area on Monday, focusing additional convection tomorrow, mainly from I-71 east. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... A pre-frontal trough supported by a lead shortwave will bring a round of showers and likely thunderstorms across the area late Monday night and through midday Tuesday. The atmosphere recovers for Tuesday afternoon for the advancement of the surface cold front. Marginal to fair instability and marginal lapse rates may be enough for strong to possibly severe storms depending on how the morning plays out. The cold front reaches the OH/PA border around midnight. We retain the upper trough into mid week and with shortwave energy rotating through it, will have a diurnal uptick in shower/thunderstorms for Wednesday afternoon (scattered). Temperatures will be seasonable. The cold front will take the mugginess down a notch. && .LONG TERM /THURSDAY THROUGH SATURDAY/... Have a slight chance to chance mention of afternoon showers/thunderstorms Thursday and Friday as we will still be under the influence of broad upper trough across the Great Lakes. Surface ridging will attempt to extend up the Ohio Valley. After a brief break Friday evening, a possibly active warm front will lift across the IN/MI/OH region toward Saturday morning. As of now, a cold frontal passage is targeted for Sunday. Broadly speaking guidance is similar with the mid level pattern to support this. For now through, precip chances are broad brushed over the weekend until finer details can be extracted. Temperatures will nudge warmer Thursday into Friday with lower and mid 80s common across the area. Dewpoints will be on the rise too. && .AVIATION /18Z Sunday THROUGH Friday/... Mainly VFR outside of showers and storms through the period. Cloud decks should remain VFR even in some of the weaker storms, but visibilities could drop to MVFR. Vicinity thunderstorms for the afternoon/evening at all the sites. A weak storm complex will lift northeast this evening and overnight, bringing continues rain chances and isolated thunder. Redevelopment expected Monday mainly in the central and eastern terminals in the afternoon. Outlook...Periods of non-VFR possible Monday and through Tuesday with scattered thunderstorms. && .MARINE... Will get another lake breeze to develop today and Monday so expect onshore flow during the afternoons across the nearshore waters. Winds will still remain at 10 knots or less. Tuesday winds will increase with and behind a cold front to cross the lake and will likely average around 15 knots. This will bring waves up, but still not expecting Small Craft Advisory conditions. West-southwest flow continues through Thursday with waves of 3 feet or less. A couple rounds of widespread thunderstorms are expected; one for Monday and another round Tuesday. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Campbell NEAR TERM...Jamison SHORT TERM...Oudeman LONG TERM...Oudeman AVIATION...Jamison MARINE...Oudeman
Hazardous Weather Outlook National Weather Service Cleveland OH 457 AM EDT Sun Jun 21 2020 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-220900- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood- Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland- Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford- Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Ashtabula Lakeshore-Northern Erie-Southern Erie- 457 AM EDT Sun Jun 21 2020 This Hazardous Weather Outlook is for central Lake Erie, eastern Lake Erie, western Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Cleveland OH
236 PM EDT Sun Jun 21 2020
OHZ014-211900-
Ashtabula Inland-
236 PM EDT Sun Jun 21 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ASHTABULA COUNTY...
At 235 PM EDT, a strong thunderstorm was located 7 miles northwest of
Orwell, or 15 miles east of Chardon, moving northeast at 10 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm. Heavy rain is also occurring with this storm.
Locations impacted include...
Orwell, Andover, Austinburg, Hartsgrove, Roaming Shores, Cherry
Valley, Rock Creek and Plymouth Center.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4151 8051 4150 8052 4150 8101 4173 8100
4185 8074
TIME...MOT...LOC 1835Z 243DEG 7KT 4164 8093
JamisonSpecial Weather Statement
National Weather Service Cleveland OH
323 PM EDT Sun Jun 21 2020
OHZ009-019-212000-
Huron-Erie-
323 PM EDT Sun Jun 21 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HURON AND ERIE
COUNTIES...
At 323 PM EDT, a strong thunderstorm was located 8 miles northwest of
Willard, or 11 miles southwest of Norwalk, moving northeast at 20
mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Norwalk, Bellevue, Milan, Northern Milan, Wakeman, Monroeville and
Berlin Heights.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4143 8262 4140 8256 4124 8237 4106 8283
4125 8284
TIME...MOT...LOC 1923Z 230DEG 17KT 4115 8279
JamisonSpecial Weather Statement National Weather Service Cleveland OH 346 PM EDT Sun Jun 21 2020 OHZ014-PAZ003-212015- Ashtabula Inland-Crawford- 346 PM EDT Sun Jun 21 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ASHTABULA AND SOUTHWESTERN CRAWFORD COUNTIES... At 346 PM EDT, a strong thunderstorm was located over Andover, or 20 miles west of Meadville, moving east at 10 mph. Wind gusts of 50 to 55 mph and pea size hail are possible with this storm. Locations impacted include... Andover, Linesville, Pymatuning North, Pymatuning Central, Conneautville, Conneaut Lake, Hartstown and Conneaut Lakeshore. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4154 8061 4169 8065 4179 8036 4155 8030 TIME...MOT...LOC 1946Z 255DEG 10KT 4164 8054 Jaszka
The Cleveland radar (KCLE), 113 km away, was scanning. The volume nearest the first event began at 19:48 UTC.
7 thunderstorm wind, 3 hail, 1 flash flood, 1 flood. Local standard time, as filed.
Multiple trees down two miles NE of Andover.
Hail up to penny-size reported two miles SE of Chagrin Falls.
Several large tree branches snapped and shingles blown off building at Wadsworth Road and River Styx Road in River Styx. Farther east, a power pole was snapped on OH 94, near Kasai Japanese Restaurant, on the north side of Wadsworth.
Nickel to quarter-size hail at Northside Christian Church, located about three miles north of Wadsworth.
Pea to penny-size hail reported five miles east of Bainbridge.
Tree down and blocking the southbound lanes on OH 44 near Bartholomew Road in Auburn. Another tree down at 1855 Shaw Road in Auburn.
First Energy reported power outages due to damaged trees in downtown area of Fairlawn. Farther to the northeast, one tree was reported down at Hampton Ridge Drive and Smith Road in Fairlawn.
Route 88 closed between Ravenna and Freedom Township due to downed trees and power lines. Location approximated.
Two trees down in Centerburg.
A small walking bridge across a culvert was lifted and flipped over. Person who tweeted report noted the bridge was heavily anchored into the ground.
Law enforcement reported water was across SR-39 near Berlin with about 3 feet of water in the parking lot of the Amish country flea market. Public reported high water along SR 241 near the Holmes-Wayne county line. At 1030 PM Doughty Creek out of its banks at TR-356 and TR-375 south of Berlin. Measured rainfall observations of 3.96 near Berlin between 7:50 PM and 10:00 PM, mostly between 7:55 PM and 9:20 PM.
Road closed at Rte 83 and Friendsville Rd. Flooding on roads, lots of washed out ditches. Minor flooding in Wooster. Radar estimated rainfall of 1.5 to 2.5 inches from Wadsworth to Wooster and south. Most of that rain fell between 9 and 10 PM.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895738, 895747, 895743, 895745, 895748, 895754, 895757, 895763, 895765, 895764, 895774, 895775.